Colorado, 2017

Hail in Colorado, August 25, 2017

August 25, 2017 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced hail up to quarter size near Holyoke.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size near Holyoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 25, 2:21 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 25, 2:21 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
321 PM MDT Fri Aug 25 2017

.SHORT TERM...(This evening through Saturday)
Issued at 315 PM MDT Fri Aug 25 2017

Upper level ridge centered over the Desert Southwest and Great
Basin will keep warm and mainly dry conditions over the area.
Isolated showers and thunderstorms will be possible through early
evening, mainly over the higher terrain and across the eastern
plains. The convection will be high-based due to the dry airmass
in place. Expect the activity to produce gusty outflow winds to
40 mph and just light to moderate rain. As the airmass stabilizes
this evening, skies will clear. Low lying areas will be cool
tonight over northeast Colorado due to good radiational cooling,
where lows will bottom out in the upper 40s to mid 50s.

The upper level ridge intensifies a little on Saturday. Expect
slightly warmer temperatures over northeast Colorado with highs
in the lower to mid 90s. Airmass will be slightly drier as well.
There is a slight chance for weak convection over the higher
terrain and along a boundary over far eastern Colorado.

.LONG TERM...(Saturday night through Friday)
Issued at 315 PM MDT Fri Aug 25 2017

Upper level ridge over the West will build early next week
centered over UT and persist through Wednesday. Shortwaves will
continue to pass over the ridge but with the expanding ridge these
will drop southward into the middle of the nation farther east
than what we have been seeing recently. So likely to be harder to
get any good push of at least somewhat moist low level upslope
into eastern Colorado. The wave passing over the ridge on Saturday
is more vigorous and deepens on Sunday into the Midwest so the
surface high pressure behind it will be able to push some cooler
air onto the plains on Sunday. Temperatures will be lower with
this upslope but dewpoints are still marginal. Hi resolution NAM
does have a core of 50s dewpoints across northern portions of the
plains on enhanced easterly flow on Sunday and this would increase
the threat of some stronger storms forming on the foothills and
moving east if such moisture develops. Even a more limited supply
of moisture should help form at least some late day/evening
storms.

Monday through Wednesday precipitation chances should be fairly
low with marginal moisture both at low levels and aloft. Probably
a Denver Cyclone on Monday with good return southerly flow but
otherwise no obvious forcing for convection and a period with
above normal temperatures. Towards the end of the week and
forecast period models are in decent agreement in flattening the
upper level ridge as a somewhat stronger trough moves onto the
West Coast on Thursday and then eastward. Some mid level moisture
should be drawn northwards ahead of this system for higher
precipitation chances especially in the mountains on
Thursday...perhaps into Friday if the system is slower.
Temperatures by Thursday and Friday should return to more
seasonable values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 315 PM MDT Fri Aug 25 2017

VFR conditions to prevail through Saturday. There will be a
slight chance for a high based shower or weak thunderstorm in the
Denver area through 02Z. If one forms, brief light to moderate
rain will be possible. Due to dry low levels, gusty outflow winds
to 30 knots will accompany the showers and storms. Other than
gusty winds with convection, winds will be on the light side
through Saturday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Szoke
AVIATION...Meier
Hazardous weather outlook, Aug 25, 9:29 AM MST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1029 AM MDT Fri Aug 25 2017

COZ030>051-261630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1029 AM MDT Fri Aug 25 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Drier air will be over the area today with only isolated
afternoon and early evening thunderstorms across the higher
terrain and plains. Gusty winds to 40 mph along with brief light
to moderate rain will occur with the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a slight chance of late day showers and
thunderstorms over the mountains and foothills most of the time
with less of a chance over the plains. Temperatures will be
slightly warmer than seasonal normals through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Goodland radar (KGLD), 137 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Phillips

When
August 25, 4:51 PM MST
Where
Phillips County, 4.34 mi SE of Holyoke Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -102.220

Hail, Phillips

When
August 25, 5:10 PM MST
Where
Phillips County, 7.18 mi ESE of Holyoke Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.530, -102.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711931, 711933.